Alert archive / Colorado / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO

July 29, 2012Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2012, 5:21 PM MDT for Logan County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 5:21 PM MDT (23:21 UTC)
Expired
Jul 29, 2012, 6:00 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 166 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS55 KBOU 292321
SVRBOU
COC075-300000-
/O.NEW.KBOU.SV.W.0087.120729T2321Z-120730T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 
  THIS STORM WAS LOCATED NEAR ILIFF...OR 11 MILES NORTHEAST OF
  STERLING...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROCTOR...
  PADRONI...NORTH STERLING RESERVOIR...LOGAN CORNERS...ILIFF...
  FLEMING...CROOK AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4068 10266 4065 10267 4060 10335 4081 10342
      4091 10274
TIME...MOT...LOC 2322Z 262DEG 16KT 4076 10305
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
346 
WWUS55 KBOU 292339
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
539 PM MDT SUN JUL 29 2012

COC075-300000-
/O.CON.KBOU.SV.W.0087.000000T0000Z-120730T0000Z/
LOGAN CO-
539 PM MDT SUN JUL 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL LOGAN COUNTY...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DESTRUCTIVE WINDS UP TO ABOUT 70 MPH.  THIS STORM WAS LOCATED 3 MILES
SOUTHWEST OF ILIFF...OR 8 MILES NORTHEAST OF STERLING...MOVING EAST
AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PROCTOR...PADRONI...NORTH STERLING RESERVOIR...ILIFF...FLEMING...
CROOK AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4091 10274 4069 10266 4065 10267 4060 10327
      4082 10329
TIME...MOT...LOC 2339Z 269DEG 20KT 4072 10307
WIND...HAIL 70MPH 1.00IN

$$
764 
WWUS55 KBOU 292358
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT SUN JUL 29 2012

COC075-300008-
/O.EXP.KBOU.SV.W.0087.000000T0000Z-120730T0000Z/
LOGAN CO-
558 PM MDT SUN JUL 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL
EXPIRE AT 600 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
A NEW WARNING HAS BEEN ISSUED FOR SOURTHEAST LOGAN COUNTY.  

LAT...LON 4091 10274 4069 10266 4065 10267 4060 10327
      4082 10329
TIME...MOT...LOC 2358Z 269DEG 20KT 4072 10293

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:18 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 29, 2:18 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
218 PM MDT SUN JUL 29 2012

.SHORT TERM...STORMS WERE FIRING ACROSS THE MOUNTAINS AND FOOTHILLS
THIS AFTERNOON...WITH THE HIGHEST COVERAGE IN THE FOOTHILLS. ON
THE PLAINS...AIRMASS WAS GRADUALLY DESTABILIZING ALTHOUGH A WEAK
CAP EXISTED PER THE LATEST ACARS SOUNDINGS. THERE WAS ALSO A
CYCLONIC CIRCULATION CENTER NOTED IN SOUTHEASTERN WELD COUNTY
WHICH WAS KEEPING A MORE NORTH/NORTHWEST COMPONENT ALONG THE FRONT
RANGE AND PERHAPS EVER SO SLIGHTLY COOLER BOUNDARY LAYER TEMPS AND
LESS DAYTIME UPSLOPE INTO THE FOOTHILLS. THAT WOULD BE A NEGATIVE
AGAINST STORMS THROUGH EARLY EVENING FOR LOCATIONS NORTH OF
DENVER. AT THE SAME TIME...THE CYCLONE WAS AIDING LOW LEVEL
CONVERGENCE FARTHER SOUTH AND EAST INTO THE PALMER DIVIDE/LIMON/AKRON
AREAS WHICH WILL HELP CONVECTION DEVELOP THERE. FOR THIS
EVENING...THE BEST CHANCE OF STORMS WILL BE PUSHING EASTWARD
ACROSS THE PLAINS SO WILL HAVE THE HIGHEST POPS THERE...AS WELL AS
IN THE MOUNTAINS WITH CONTINUED MONSOONAL MOISTURE PLUME HANGING
OVER THE REGION. SHOWERS AND STORMS WILL DECREASE LATE THIS
EVENING ALTHOUGH CANT RULE OUT A FEW SHOWERS LINGERING PAST
MIDNIGHT OVER THE FAR EASTERN PLAINS AS WELL AS THE MOUNTAINS.

ON SUNDAY...LOOKS LIKE NEARLY A REPEAT SCENARIO WITH THE UPPER
LEVEL RIDGE AND MONSOONAL MOISTURE PLUME HOLDING IN PLACE.
PRECIPITABLE WATER VALUES HOLD NEARLY STEADY WITH PERHAPS JUST A
SLIGHT DECREASE IF PLUME CONTINUES TO SHIFT SLIGHTLY NORTHWARD.
WILL GO WITH SCATTERED STORMS ONCE AGAIN WITH LIKELYS IN THE
MOUNTAINS AND FOOTHILLS.

.LONG TERM...THE UPPER HIGH WILL MOVE LITTLE OVER THE NEXT 10
DAYS...REMAINING FIXED OVER NORTHERN TEXAS. THE MOIST SOUTHWEST
FLOW WILL BE DRAPED ACROSS COLORADO INTO WEDNESDAY WITH
PRECIPITABLE WATER VALUES WELL ABOVE AN INCH. WILL HAVE THE THREAT
OF HEAVY RAIN ON THE BURN AREAS AS LIGHT WINDS ALOFT WILL ALSO
RESULT IN SLOW STORM MOTION AT LEAST INTO WEDNESDAY. THERE IS AN
UPPER TROUGH THAT WILL MOVE ACROSS THE NORTHERN ROCKIES INTO THE
NORTHERN PLAINS THURSDAY INTO FRIDAY...AS A RESULT NORTHWEST FLOW
IS EXPECTED TO NUDGE THE DEEPER MOISTURE SOUTH...AND OUR
PRECIPITABLE MOISTURE VALUES WILL DROP BELOW AND INCH THURSDAY AND
FRIDAY. THE MOUNTAINS AND FOOTHILLS SHOULD HAVE THUNDERSTORMS
EVERY DAY THIS WEEK...WHILE THE PLAINS HAVE THE BEST CHANCE OF
STORMS TUESDAY AND WEDNESDAY...AND ONLY ISOLATED STORMS LATER IN
THE WEEK. AS FOR TEMPERATURES...EXPECT 90S TO CONTINUE WITH THE
THERMAL RIDGE ALOFT. THERE WILL BE SOME COOLING LATE IN THE
WEEK... SO WE MAY BE ABLE TO STAY BELOW 90 ON SATURDAY.

&&

.AVIATION...BEST CHANCE OF STORMS PER CURRENT TRENDS AND LATEST
SHORT RANGE MODEL GUIDANCE INCLUDING THE HRRR/RAP WOULD BE IN THE
22Z-01Z PERIOD. HOWEVER...WEAK CYCLONE IN SOUTHEAST WELD COUNTY
COULD LEAD TO A SLIGHTLY MORE STABLE ENVIRONMENT AND LESS STORM
COVERAGE...WILL MONITOR. AFTER 01Z...AIRMASS WILL GRADUALLY
STABILIZE WITH BETTER CHANCE OF A SHOWER VS. THUNDERSTORM IF WE
SEE ANYTHING. LIGHT/VARIABLE WINDS AFTER CONVECTION DECREASES THIS
EVENING WILL REMAIN IN THE FORECAST THROUGH MONDAY.

&&

.HYDROLOGY...STRONGEST STORMS WILL BE CAPABLE OF PRODUCING ONE
INCH OF RAIN IN 30 MINUTES. STORM MOTIONS OF 15-20 MPH SHOULD
PREVENT MOST AREAS FROM SEEING HEAVIER RAINFALL. HOWEVER...BURN
SCARS NEED TO BE ON ALERT WITH LOCALIZED FLOODING POSSIBLE
ESPECIALLY IF STORM TRAINING OCCURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....RTG
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jul 29, 11:05 AM MDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT SUN JUL 29 2012

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE MORE NUMEROUS THIS AFTERNOON AND EVENING WITH
LOCALLY HEAVY RAINFALL POSSIBLE.  MOISTURE HAS INCREASED IN THE
ATMOSPHERE WHICH WILL ALLOW STORMS TO BE MORE NUMEROUS AND
STRONGER.  THE STORMS WILL FIRST DEVELOP IN THE MOUNTAINS BY THE
NOON HOUR AND THEN SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE
COURSE OF THE AFTERNOON AND EVENING. EXPECT HEAVY RAIN...FREQUENT
LIGHTNING...AND STRONG GUSTY WINDS UP TO 45 MPH. GIVEN THE HIGH
MOISTURE VALUES IN THE ATMOSPHERE...RAINFALL RATES AROUND ONE INCH
IN 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS.  STORMS
THAT TRAVEL OVER THE BURN SCARS MAY RESULT IN LOCALIZED FLOODING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER NORTHEAST AND NORTH
CENTRAL COLORADO THROUGH WEDNESDAY...SHOWERS AND THUNDERSTORMS WILL
BE LIKELY OVER THE MOUNTAINS AND FOOTHILLS...WITH SCATTERED
THUNDERSTORMS ON THE PLAINS.  WE WILL HAVE TO WATCH FOR LOCALLY
HEAVY RAIN AND FLOODING IMPACTS OVER OUR BURN AREAS.  AN UPPER
TROUGH PASSING ACROSS THE NORTHERN ROCKIES WILL RESULT IN SLIGHTLY
DRIER CONDITIONS ON THE PLAINS THURSDAY.  FRIDAY AND SATURDAY WILL
BRING BACK THE MOIST AND UNSTABLE AIRMASS WITH A GOOD CHANCE OF
THUNDERSTORMS ESPECIALLY OVER THE MOUNTAINS AND FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF HEAVY RAINFALL AND/OR FLOODING WOULD BE
APPRECIATED.

BARJENBRUCH/RTG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:38 PM MDTAreal Flood AdvisoryBOULarimer112 min
Jul 29, 4:53 PM MDTAreal Flood AdvisoryBOUDouglas67 min
Jul 29, 5:19 PM MDTAreal Flood AdvisoryBOULogan, Weld86 min
Jul 29, 5:56 PM MDTSevere Thunderstorm WarningBOULogan, Phillips49 min
Jul 29, 5:57 PM MDTAreal Flood AdvisoryBOULogan93 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.